Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 45, NWS Honolulu, HI

December 29, 2012Hawaii County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 29, 2012, 3:06 PM HST for Hawaii County, Hawaii. It took effect at Dec 30, 2012, 6:00 AM HST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2012, 3:06 PM HST (01:06 UTC)
In effect from
Dec 30, 2012, 6:00 AM HST
Expired
Jan 1, 2013, 6:00 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WHHW40 PHFO 300106
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
306 PM HST SAT DEC 29 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST SHORES OF THE BIG ISLAND BEGINNING
SUNDAY MORNING...

.THE NORTHWEST SWELL WILL CONTINUE BUILDING THROUGH SUNDAY ACROSS
THE HAWAIIAN ISLANDS. EXTRA LARGE SURF IS EXPECTED ALONG EXPOSED
NORTH AND WEST FACING SHORES AS THIS SWELL PEAKS SUNDAY FOR THE
SMALLER ISLANDS AND SUNDAY NIGHT FOR THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-301415-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
306 PM HST SAT DEC 29 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...ALONG NORTH FACING SHORES...18 TO 22 FEET TONIGHT...THEN
  25 TO 35 FEET ON SUNDAY. ALONG WEST FACING SHORES...14 TO 18
  FEET TONIGHT...THEN 20 TO 25 FEET ON SUNDAY.

* TIMING...CONTINUED BUILDING SURF TONIGHT...WITH HEIGHTS PEAKING
  ON SUNDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-301415-
/O.NEW.PHFO.SU.Y.0045.121230T1600Z-130101T0400Z/
KONA-KOHALA-
306 PM HST SAT DEC 29 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY. 

* SURF...RISING TO 6 TO 10 FEET SUNDAY AND CONTINUING THROUGH MONDAY.

* TIMING...BUILDING SURF SUNDAY WITH HEIGHTS PEAKING SUNDAY NIGHT
  AND MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

FOSTER
3 follow-up statements
007 
WHHW40 PHFO 301328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN DEC 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE NORTHWEST SWELL WILL CONTINUE BUILDING TODAY ACROSS THE
HAWAIIAN ISLANDS. EXTRA LARGE SURF IS EXPECTED ALONG EXPOSED
NORTH AND WEST FACING SHORES AS THIS SWELL PEAKS TODAY ALONG THE
SMALLER ISLANDS AND LATER TONIGHT FOR THE LEEWARD BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-310230-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 AM HST SUN DEC 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES TODAY.

* TIMING...PEAKING TODAY...THEN BEGINNING A SLOW DECLINE LATER TONIGHT.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE THIS MORNING AND
  EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-310230-
/O.CON.PHFO.SU.Y.0045.121230T1600Z-130101T0400Z/
KONA-KOHALA-
328 AM HST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST MONDAY. 

* SURF...RISING TO HEIGHTS OF 5 TO 8 FEET TODAY.

* TIMING...BUILDING SURF TODAY BEFORE PEAKING LATER TONIGHT AND
  MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS 
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HOUSTON
741 
WHHW40 PHFO 310135
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN DEC 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE NORTHWEST SWELL WILL HOLD STEADY OVERNIGHT AND ON INTO MONDAY.
LARGE AND DANGEROUS SURF WILL CONTINUE ALONG EXPOSED NORTH AND WEST 
FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-311445-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 PM HST SUN DEC 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-311445-
/O.CON.PHFO.SU.Y.0045.000000T0000Z-130101T0400Z/
KONA-KOHALA-
335 PM HST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...6 TO 10 FEET TONIGHT THROUGH MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS 
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BURKE
698 
WHHW40 PHFO 311330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON DEC 31 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE ELEVATED AND
DANGEROUS SURF THROUGH TONIGHT ALONG EXPOSED NORTH AND WEST
FACING SHORES OF MOST OF THE HAWAIIAN ISLAND CHAIN.

HIZ001>003-006>008-012-013-017-019-020-010230-
/O.EXT.PHFO.SU.W.0010.000000T0000Z-130101T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST MON DEC 31 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING 
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES. 

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE EARLY THIS MORNING
  AND EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-010230-
/O.EXT.PHFO.SU.Y.0045.000000T0000Z-130101T1600Z/
KONA-KOHALA-
330 AM HST MON DEC 31 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...6 TO 10 FEET WITH LOCALLY HIGHER SETS POSSIBLE.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 29, 10:05 AM HST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 29, 10:05 AM HST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1005 AM HST SAT DEC 29 2012

.SYNOPSIS...
LIGHT EAST TO SOUTHEAST FLOW WITH LOCAL LAND AND SEA BREEZES
DEVELOPING
IS EXPECTED THROUGH MONDAY. THIS WILL BRING AFTERNOON AND EVENING
CLOUD
BUILD UPS AND A POSSIBLE LIGHT SHOWER OR TWO FOR INTERIOR SECTIONS
OF THE ISLANDS...THEN CLEARING AT NIGHT. A WEAK FRONT WILL REACH
THE ISLANDS MONDAY...BRINGING AN INCREASE IN SHOWERS MONDAY NIGHT
THROUGH TUESDAY. NORTHEASTERLY WINDS WILL QUICKLY BUILD BEHIND THE
FRONT. MOISTURE UPSTREAM WILL FUEL A WET TRADE WIND PATTERN
THROUGH THE REST OF THE WEEK.

&&

.DISCUSSION...
A WEAK NORTHEAST TO SOUTHWEST ORIENTED RIDGE IS SLOWLY PUSHING
NORTHWARD WITH LATEST MODEL DATA SHOWING THE RIDGE AXIS OVER
KAUAI. THE PARENT HIGH PRESSURE REMAINS CENTERED FAR NORTHEAST OF
THE MAIN HAWAIIAN ISLANDS AND WILL CONTINUE TO MIGRATE EASTWARD
THROUGH THE WEEKEND. MEANWHILE...A NEARLY STATIONARY FRONTAL BOUNDARY
REMAINS SOME 200 MILES NORTHWEST OF KAUAI. THIS OVERALL SYNOPTIC
SETUP WILL KEEP PREVAILING LIGHT AND VARIABLE WINDS ACROSS THE
ISLANDS THROUGH MONDAY...WHICH WILL CONTINUE TO ALLOW FOR A LAND
AND SEA BREEZES PATTERN. EXPECT SOME AFTERNOON / EARLY
EVENING LOW CLOUDS AND A POSSIBLE LIGHT SHOWER OR TWO OVER
LEEWARD AND INTERIOR AREAS AS SEA BREEZES PUSH INLAND. LAND
BREEZES AT NIGHT WILL CLEAR OUT MOST OF THE CLOUD COVER OR
LINGERING SHOWERS THROUGH THE MORNING HOURS.

12Z HILO AND LIHUE SOUNDINGS AND MOISTURE ANALYSES DATA SHOW PWATS
AROUND 1-1.2 INCHES...JUST BELOW NORMAL. INVERSIONS LOOK A LITTLE
BETTER DEFINED IN BOTH SOUNDINGS...IN THE 5-7 KFT RANGE.
THEREFORE...MOISTURE WILL REMAIN LIMITED DURING THE REST OF THE
WEEKEND ALONG WITH A RELATIVELY STABLE ATMOSPHERE. SO ASIDE FROM A
FEW LIGHT AFTERNOON SHOWERS...NO SIGNIFICANT RAIN ACTIVITY IS
EXPECTED THROUGH MONDAY.

A DEVELOPING UPPER TROUGH AND JET STREAM CROSSING THE NORTH CENTRAL
PACIFIC WILL PUSH THE WEAK FRONT THAT IS CURRENTLY NORTHWEST OF
KAUAI ONTO THE ISLANDS MONDAY NIGHT AND TUESDAY. CONSENSUS AMONG
GLOBAL MODELS HAS IMPROVED AND NOW GFS IS TRENDING TOWARDS THE
PERSISTING ECMWF SOLUTION OF BRINGING THE WEAKENING FRONT ACROSS
THE SMALLER ISLANDS AND FINALLY BREAKING IT DOWN NEAR MAUI LATE
TUESDAY.

STRONG HIGH PRESSURE WILL OVERRUN THE BOUNDARY BRINGING A BRIEF
SURGE OF NORTHEASTERLY FRESH TO LOCALLY STRONG TRADES OVERNIGHT
MONDAY THROUGH TUESDAY MORNING. FOR NEW YEARS...EXPECT THE
INCREASE OF SHOWERS AND WINDS TO REACH KAUAI AT NIGHT NEW YEARS
EVE...WITH OAHU AND MAUI COUNTY WAITING UNTIL THE EARLY MORNING
HOURS ON THE 1ST FOR IT TO REACH. THIS IS BASED ON THE CURRENT MODEL
RUNS AND SUBJECT TO CHANGE IN THE NEXT COUPLE OF DAYS.

THE TRADES WILL ALLOW MUCH OF THE FRONTAL MOISTURE TO FOCUS ON
WINDWARD AND MAUKA AREAS. THESE WINDS ARE EXPECTED TO CONTINUE
FROM TUESDAY THROUGH THURSDAY. ABUNDANT MOISTURE WILL REMAIN
UPSTREAM AS THE FRONT FALLS APART. AS THE TRADES CONTINUE THROUGH
THE REST OF THE WEEK...THIS MOISTURE WILL GET FUNNELED TOWARDS THE
SMALLER MAIN HAWAIIAN ISLANDS PUTTING US INTO A WET TRADE WIND
PATTERN THROUGH THE END OF THE WEEK. SHOWERS WILL FOCUS ON THE
TYPICAL WINDWARD AND MAUKA AREAS...WITH SHOWERS CARRYING OVER THE
LEEWARD SIDES FROM TIME TO TIME DUE TO THE ELEVATED TRADE WINDS.
FOR RIGHT NOW IT LOOKS LIKE THE BIG ISLAND MAY BE A BIT DRIER THAN
THE OTHER ISLANDS NEXT WEEK BECAUSE THE FETCH WILL BE CONCENTRATED
FURTHER TO THE NORTH.

&&

.AVIATION...
THE LIGHT EAST SOUTHEAST TO SOUTHEAST LOW-LEVEL FLOW ACROSS THE
STATE MAY PRODUCE SOME LOW CEILINGS...MAINLY MVFR...DUE TO LOW CLD
AND -SHRA ALONG THE SOUTHEAST FACING SLOPES OF THE BIG ISLAND
THROUGH TONIGHT. ELSEWHERE...LOCAL AFTERNOON SEA BREEZES MAY PRODUCE
CLOUD BUILD UPS OVER INTERIOR AND MOUNTAINOUS SECTIONS OF SOME OF
THE SMALLER ISLANDS DURING THE AFTERNOON HOURS THROUGH SUNDAY. THESE
CLOUDS SHOULD DISSIPATE DURING THE EARLY EVENING HOURS AS NIGHT TIME
LAND BREEZES DEVELOP. OTHERWISE...EXPECT VFR CONDITIONS TO PREVAIL
ACROSS THE ALOHA STATE.

&&

.MARINE...
A LARGE NORTHWEST SWELL WILL BEGIN ARRIVING AROUND NOON TODAY
BEGINNING WITH KAUAI THEN SPREADING EASTWARD DOWN THE ISLAND
CHAIN THROUGH TONIGHT. AS OF 900 AM HST...THE HIGHER PERIOD ENERGY
FROM THIS SWELL WAS FELT AT BUOY 51101 WHICH IS ABOUT 5-6 HOURS
AWAY FROM KAUAI. A HIGH SURF WARNING HAS BEEN ISSUED FOR NORTH AND
WEST SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING
SHORES OF MAUI BEGINNING AT NOON TODAY. EXTRA LARGE SURF IS
EXPECTED ALONG EXPOSED NORTH AND WEST SHORES AS THIS SWELL PEAKS
ON SUNDAY. PLEASE SEE CFWHFO FOR MORE INFORMATION.

COMBINED SEAS WILL ALSO GROW ABOVE THE SMALL CRAFT ADVISORY /SCA/
THRESHOLD TONIGHT. WATERS EXPOSED TO THE LARGE NW SWELL WILL LIKELY
REACH SCA THRESHOLD...AROUND 10 FT STARTING TONIGHT. THESE
CONDITIONS ARE EXPECTED TO CONTINUE INTO MONDAY.

A MUCH SMALLER RE/ENFORCING NORTHWEST SWELL WILL ARRIVE THURSDAY.
ELSEWHERE A SERIES OF SMALL SOUTH SWELLS WILL MAINTAIN BACKGROUND
SURF ALONG SOUTH FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING FROM NOON TODAY TO 6 PM HST MONDAY FOR NORTH
AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING
SHORES OF MAUI.

&&

DISCUSSION/MARINE...FOSTER
AVAITION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:32 PM HSTSmall Craft AdvisoryHFO62 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.